Colorado, 2025

Wildfire in Colorado, August 1, 2025

August 1, 2025 · NWS GJT · 1 event in 1 county or zone

The Sowbelly Fire started in early July due to a lightning strike 16 miles west of Delta, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.3 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Sowbelly Fire started in early July due to a lightning strike 16 miles west of Delta, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 10:27 PM MST, 1 hour 33 minutes earlier. Its key messages:

  • Showers and thunderstorms will form along the high terrain tomorrow afternoon with an increasing potential for gusty outflow winds up to 45 mph.
  • Red Flag Warnings remain in place for NE Utah and NW Colorado as critical fire weather conditions remain in place this evening.
  • Smoke and haze from regional wildfires will remain visible through the period.
Area forecast discussion, Jul 31, 10:27 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1127 PM MDT Thu Jul 31 2025

.KEY MESSAGES...

- Showers and thunderstorms will form along the high terrain
  tomorrow afternoon with an increasing potential for gusty
  outflow winds up to 45 mph.

- Red Flag Warnings remain in place for NE Utah and NW Colorado
  as critical fire weather conditions remain in place this evening.

- Smoke and haze from regional wildfires will remain visible
  through the period.

&&

.UPDATE...
Issued at 756 PM MDT Thu Jul 31 2025

Gusty winds across northeast Utah and northwest Colorado have
begun to subside. Red Flag Warnings have been allowed to expire,
as widespread critical fire weather conditions have abated. A
few localized wind gusts are possible until sunset, but relative
humidities will continue to recover after dark.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 324 PM MDT Thu Jul 31 2025

Small perturbations in the upper-level flow proved enough to
produce showers and isolated storms early this morning, and we
may see the same continue tonight as we remain in an subtly
unsettled weather pattern. This is a lower-confidence part of
the forecast, but there's enough of a signal in the CAMs to
include a slight chance of showers overnight, especially south
of I-70.

The upper-level pattern becomes more zonal tomorrow helping
usher in a drier airmass currently situated over California and
Nevada. The coverage of afternoon convection will decrease as a
result with most showers and storms developing over the higher
terrain. As the drier air works in, the potential for gusty
thunderstorm outflow winds increases.

Additionally, as westerly winds kick in tonight, a higher
concentration of wildfire smoke from large, active fires in
central Utah and northern Arizona will move into eastern Utah
and western Colorado. The concentration of near-surface smoke
could be quite noticeable tomorrow morning, but will improve
with afternoon mixing.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 245 AM MDT Thu Jul 31 2025

Lingering moisture will allow for isolated to scattered showers
and thunderstorms over the high terrain on Saturday. However,
virga is possible with much of the precipitation as
southwesterly flow continues to bring dry air. After Saturday
PoPs will drop to near zero across the region as dry air remains
in place through midweek. The ECMWF Ens is suggesting drier
conditions than the GFS Ens, but both keep PWAT anomalies below
normal until around Tuesday evening. Monday looks to be the
driest day of the long term, with PWAT anomalies dropping down
to 25-50% of normal across the CWA. The dry conditions will
contribute to a series of days with critical fire weather
conditions, although coverage varies each day. Critical fire
weather conditions will be more widespread on Monday and Tuesday
as synoptically driven afternoon wind gusts exceed thresholds.
Mixing with a jet streak overhead and an increasing pressure
gradient brings these stronger winds. High temperatures look to
be up to 10 degrees above normal through the long term.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1118 PM MDT Thu Jul 31 2025

Convection is ongoing at this hour at KCEZ and possibly KDRO
and KTEX over the next few hours. To account for this
possibility included TEMPO groups for those two TAF sites. Some
convection may continue overnight but not anticipate any TAF
sites being affected. Tomorrow, another round of convection is
expected but should not be as widespread as we've seen over the
last few days. The best chances for convection look to be KGUC
and KASE so did include PROB30 groups for them in the
afternoon. Scattered to broken midlevel clouds will be the rule
with VFR conditions remaining in place.

&&

.FIRE WEATHER...
Issued at 245 AM MDT Thu Jul 31 2025

Red Flag Warnings remain in effect this afternoon for
northeastern Utah and northwestern Colorado as hot, dry, windy
conditions develop this afternoon. Strong upper level winds will
mix down as single digit relative humidities move in this
afternoon. Wetting rains will also persist on terrain near the
Continental Divide as we see another afternoon of thunderstorms
and showers. Gusty outflows and small hail could pose hazards
to fire crews working on area wildfires. Winds appear to ebb and
flow in the coming days along with persistent low relative
humidity. This is likely to keep some critical fire weather in
the picture through the weekend and beyond. Wetting rains will
be increasingly less likely by Sunday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

UPDATE...TGJT
SHORT TERM...KAA
LONG TERM...GF
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Jul 31, 2:20 AM MST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
320 AM MDT Thu Jul 31 2025

COZ001>014-017>023-UTZ022>025-027>029-011300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
320 AM MDT Thu Jul 31 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Afternoon convection will bring showers and thunderstorms to much of
the Western Slope this afternoon and evening. Gusty winds, small
hail, and some brief heavy downpours will be possible.

Red Flag Warnings remain in effect for NE UT and NW CO as critical
fire weather conditions set up this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot and dry conditions setup heading into the weekend. The next
chance for any precipitation looks to be on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Uncompahgre Plateau and Dallas Divide

When
August 1, 12:00 AM MST to 9:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Crop damage
$1.3 million
Reported by
Park/Forest Service
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The Sowbelly Fire started in early July due to a lightning strike 16 miles west of Delta, Colorado. The fire grew to 2,274 acres before it was contained in early August. The estimated cost to date was $1,320,667.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280931.